TheLupusSite.com banner

1 - 5 of 5 Posts

·
Registered
Joined
·
11 Posts
Discussion Starter #1
I was seeing a rheumatologist since 2005. He called what I have overlap syndrome. He never did too much for me except put me on Plaquinil and ran blood work on me every 3 months. Oh except for the steroid injections he would give me then charge my insurance company 3,000 dollars per visit. Anyways, I have started seeing a new doctor and I am hopeful. He spoke with me more in the 30 min than the other doctor has in 3 years. He said he wanted to take me off the plaqunil and put me on something called Atabrine or Quinacrine. I had to get it from a compounding pharmacy because it is no longer manufactured. He said that it has all the benifits of Plaquinil but does not have the effects on the eyes. Has anyone heard of or taken this medicine? Know the good or bad about it?

Thanks!
Apryl
 

·
Registered
Joined
·
6,152 Posts
Hi Apryl

Im glad that your new doctor seems to be paying attention to you. There are several members here on Quinacrine (also known as Mepacrine in the UK). There are lots of useful posts about this medication and the best way to find them is as follows:

Click the Search Function above. At the bottom of the little box that comes up you will see 'Advanced Search'. Click this. Type Quinacrine Mepacrine in the keyword box at the top left and then over on the bottom right select the 'Medication' Forum and click search.

A full list of posts about this medication will then be listed and you can click into each one of them. There are several pages of posts mentioning this medication. Not all the titles actually say Quinacrine but there is reference to the medication in each thread listed. I think Page 2 has more relevant information than page 1 but thats just from a quick look.

Also some other members might come along to share their direct experiences of this med.

Best of luck!
Joan:rose:
 

·
Inky
Joined
·
249 Posts
Hi Apryl

I have been taking this drug for 18 months and it really helped with the fatigue. I take it because Plaquenil affected my eyes. My skin has taken on a very slight yellowy tinge though! Not because it has affected my liver but because the drug is yellow in colour. It does not do this to all people though :))

Sara
 

·
Registered
Joined
·
14,661 Posts
Welcome to the forum :)

I have been taking Quinacrine, called Mepacrine in the UK, for over ten years and find it the greatest benefit. I take 100mgs a day along with chloroquine/Aralen 500mgs which is a stronger version of Plaquenil.
This can be an excellent combination as the two work synergistically, each enhancing the effects of each other. That's for what might be called basic lupus- joints. arthritis and fatigue. The combination can avoid the need to go onto the more toxic immunosuppressive medicines or enable steroids to be discontinued or reduced. It has a particularly energising effect.


Some 30% of those taking it experience the skin discolouration problem which is only of cosmetic significance but if this is unacceptable it is reversible when the drug is stopped and lessens with a lower dose. I dont have any noticeable yellowing, only if you look very closely in good light and know what you are looking for. In some people this colouration gives a pleasingly healthy, slightly tanned look.

Like all medicines, it has its possible risks and contraindications, such as effects on the blood or liver, lowering the seizure threshold and so on, but your doctor will be keeping an eye out for these and know if there is any reason why you should not be taking it
So it is a very acceptable alternative for those who can't take Plaquenil for some reason.

Is there in fact a problem with your eyes ?

:)

Bye for now
Clare
 
1 - 5 of 5 Posts
Top